Alert archive / Utah / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Salt Lake City, UT

May 3, 2023Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 3, 2023, 6:47 PM MDT for Tooele County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2023, 6:47 PM MDT (00:47 UTC)
Expired
May 3, 2023, 7:15 PM MDT
In force
28 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 111 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2023-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2023-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3729 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WUUS55 KSLC 040047
SVRSLC
UTC045-040115-
/O.NEW.KSLC.SV.W.0002.230504T0047Z-230504T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
647 PM MDT Wed May 3 2023

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Western Tooele County in northern Utah...

* Until 715 PM MDT

* At 646 PM MDT, severe thunderstorms were located along a line
  extending from 8 miles south of Wendover to 12 miles northeast of
  Dugway Proving Ground Test Range, moving north at 50 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect strong cross winds along I-80 between mile marker 
           60 and the Nevada state line. Damage is likely to mobile 
           homes, roofs, and outbuildings. Blowing dust and salt 
           will reduce visibility to less than one half mile at 
           times.

* Locations impacted include...
  Wendover, Utah Test and Training Range South, Knolls, Clive, Utah
  Test and Training Range North, Dugway Proving Ground Test Range and
  Bonneville Salt Flats.

This includes Interstate 80 in Utah between mile markers 1 and 60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4099 11404 4099 11293 4040 11290 4013 11302
      4044 11403
TIME...MOT...LOC 0046Z 180DEG 43KT 4062 11397 4029 11313 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

MPS
1 follow-up statement
876 
WWUS55 KSLC 040059
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
659 PM MDT Wed May 3 2023

UTC045-040115-
/O.CON.KSLC.SV.W.0002.000000T0000Z-230504T0115Z/
Tooele UT-
659 PM MDT Wed May 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR WESTERN TOOELE COUNTY...

At 658 PM MDT, severe thunderstorms were located along a line
extending from near Wendover to 19 miles northeast of Dugway Proving
Ground Test Range, moving north at 50 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect strong cross winds along I-80 between mile marker 60 
         and the Nevada state line. Damage is likely to mobile 
         homes, roofs, and outbuildings. Blowing dust and salt will 
         reduce visibility to less than one half mile at times. 

Locations impacted include...
Wendover, Utah Test and Training Range South, Knolls, Clive, Utah
Test and Training Range North, Dugway Proving Ground Test Range and
Bonneville Salt Flats.

This includes Interstate 80 in Utah between mile markers 1 and 60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4099 11404 4099 11293 4040 11290 4013 11302
      4044 11403
TIME...MOT...LOC 0058Z 180DEG 43KT 4073 11397 4040 11313 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:22 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 3, 3:22 PM MDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
322 PM MDT Wed May 3 2023

.SYNOPSIS...As a California low pressure system slowly makes its
way through the area Thursday through the weekend, unsettled
conditions will prevail with temperatures closer to normal for
this time of year.

&&

.SHORT TERM (Through 12Z/6AM Friday)...As of early Wednesday
afternoon, an area of low pressure could be seen off of the
central California coast. Associated upper diffluence coupled with
mid level warm advection and the presence of a modest shortwave
have aided in the development of isolated to scattered showers
and thunderstorms from the west desert down through southwest
Utah. Given favorable DCAPE values and modest profiles supportive
of hail, main threats with this activity will be gusty outflow
winds and modestly severe hail. CAMs suggest this activity will
gradually propagate northward through the evening, and the axis
of highest probability of gusty outflow winds will shift
northward into Dugway in kind, per the latest HREF. This activity
is then expected to continue shifting northward while weakening
through the evening.

On Thursday, latest model consensus suggests the area of low
pressure will gradually shift eastward across southern Nevada
before swinging across northern Nevada and NW Utah Thursday
night. Initial round of showers associated with this incoming low
are expected to develop from northern Utah stretching south
across the eastern valleys around sunrise Thursday morning. This
activity then becomes increasingly convective by Thursday
afternoon thanks to gradual destabilization. CAMs then suggest
another area of showers and thunderstorms will develop across SW
Utah through the west deserts by afternoon, a very similar area to
what we're seeing this afternoon. Primary hazards once again
appear to be marginally severe hail and gusty and erratic winds.
Latest HREF suggets a slightly higher probability for gusts
greater than 30kts across the west deserts and Dugway, with the
eastern edge of the highest probabilities just west of the I-15
corridor from the Northern Wasatch Front south through Cedar
City. Ensemble consensus QPF is centered over the Uintas,
Northern Wasatch and Raft River range, where 0.50'-1.00" of
precipitation is favored.

.LONG TERM (After 12Z/6AM Friday)...Cool, wet, and unsettled
weather will be the main story of the weekend through early next
week as a mean longwave trough dominates the Western CONUS.
Another ejecting shortwave trough will push through the eastern
Great Basin region on Friday, bringing a period of weak lift and
instability over the area. While no strong forcing from a lower
level front will be present, the lower level moisture combined
with mid-level instability will be enough to kick off some
isolated to scattered showers over the high terrain and adjacent
valley areas across Utah and southwest Wyoming. Model forecast
MUCAPE values around 200-250 J/kg/K are expected by Friday
afternoon and early evening, meaning that a few rumbles of thunder
should be able to mix in with these showers. In addition to these
showers and isolated thunderstorms, much cooler low level
temperatures will be maintained and allow for daytime high
temperatures to drop by another 2-5 degrees across the northern
two-thirds of the area. Snow levels will drop to ~6500ft
initially, however, as daytime heating becomes more prevalent,
snow levels will increase to ~7500ft... allowing only the higher
elevations to see any sort of frozen precipitation.

By Saturday, weak subsidence will traverse the region early in the
morning, acting to suppress a majority of the aforementioned
showers. That said, yet another ejecting shortwave will progress
through the region and bring further destabilization of the mid-
levels while maintaining cooler temperatures. At this point in time,
the best chances for showers and thunderstorms with this wave will
be more confined to the northern two-thirds of the forecast area.
Forecast MUCAPE values increase to ~300-400 J/kg/K during the
afternoon on Saturday, bringing even higher chances for seeing
thunderstorm activity. Cooler temperatures will be maintained across
the region on Saturday as the mean trough lingers over the West, with
temperatures sitting right around 5 degrees below average.

A similar story of ejecting shortwave troughs will exist heading
into the late weekend and early week as the aforementioned mean
trough remains in place. These waves will continue to bring daily
chances for showers and thunderstorms across the region, as well as
high elevation snow and/ or graupel. Though the precise timing and
amplitude of these waves is a bit uncertain, the existence of them
across the West will help restrict the building of a ridge and the
reintroduction of above average temperatures. This will at least
give the existing snowmelt a chance to melt at a slower rate as
compared to what we've seen over the past several days of well above
average temperatures. A majority (70%) of guidance maintains a mean
trough over the region through at least next Sunday, however, there
are ~30% of ensemble members that are in support of building a ridge
by late next week. Until then, expect generally unsettled weather
through mid-week next week alongside a slow warming trend Sunday
forward.

&&

.AVIATION...KSLC...System moves through, resulting in a more
unsettled TAF period. Precipitation will be possible throughout,
though highest probability of anything near/over the terminal looks
to be from mid-morning Thursday into Thursday evening. A
thunderstorm or two (~30% chance) also possible Thursday afternoon.
Gusty erratic outflow winds possible with any convection in near
enough vicinity to terminal. Otherwise, southerly winds generally
favored, with some gusts in the afternoon.

.REST OF UTAH AND SOUTHWEST WYOMING...A system will work through the
forecast region during the TAF period, resulting in a more unsettled
period of weather. A low chance of precipitation (~10-30%) is noted
at northern terminals overnight. Chances increase at all terminals
by Thursday morning, and becoming maximized Thursday afternoon (~40-
70% chance). A few thunderstorms (~20-40% chance) also possible
Thursday afternoon. Gusty erratic outflow winds will be possible in
the vicinity of any convection. Otherwise, winds will largely
maintain a southerly component to direction, becoming gusty during
the afternoon. Generally expect mid to high BKN clouds, with some
low clouds in/near precipitation. VFR conditions expected to
prevail, with the exception being the potential for degraded
conditions with any precip directly impacting terminal.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through Friday morning for UTZ107.

WY...None.
&&

ADeSmet/Webber/Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, May 3, 2:31 PM MDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
231 PM MDT Wed May 3 2023

UTZ123>125-128-032100-
South Central Utah UT-Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
231 PM MDT Wed May 3 2023

...A strong thunderstorm will impact portions of south central
Washington County through 300 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sand Hollow State Park, or 19 miles west of Colorado City, moving
north at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Washington, Hurricane, La Verkin, Sand Hollow State Park, Quail Creek
State Park, Toquerville, Leeds, Virgin and Pintura.

This includes Interstate 15 between mile markers 14 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3702 11324 3700 11338 3730 11358 3737 11343
      3737 11327
TIME...MOT...LOC 2031Z 162DEG 32KT 3708 11332

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, May 3, 4:21 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
421 PM MDT Wed May 3 2023

UTZ101-032300-
Great Salt Lake Desert and Mountains UT-
421 PM MDT Wed May 3 2023

...A strong thunderstorm will impact portions of southwestern Tooele
County through 500 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Dugway English Village, moving north at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wendover, Dugway English Village, Dugway Proving Ground Test Range,
Utah Test and Training Range South, Knolls, Clive and Bonneville Salt
Flats.

This includes Interstate 80 in Utah between mile markers 0 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4077 11405 4077 11303 4010 11258 4010 11405
TIME...MOT...LOC 2221Z 158DEG 44KT 4021 11299

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JW
Local storm report, May 3, 6:31 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
631 PM MDT WED MAY 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     18 NNE CALLAO           40.12N 113.53W
05/03/2023  M61 MPH          TOOELE             UT   MESONET

            CAUSEWAY MESONET SENSOR IN DUGWAY PROVING GROUNDS

&&

WEBBER
Special weather statement, May 3, 6:33 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
633 PM MDT Wed May 3 2023

UTZ101-040115-
Great Salt Lake Desert and Mountains UT-
633 PM MDT Wed May 3 2023

...Strong thunderstorms will impact portions of western Tooele County
through 715 PM MDT...

At 632 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Wendover to 7 miles east of
Dugway Proving Ground Test Range. Movement was north at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Strong cross winds can be expected along I-80 across the
         Bonneville Salt Flats. Blowing dust and salt will reduce
         visibility to less than one half mile at times.

Locations impacted include...
Wendover, Dugway Proving Ground Test Range, Utah Test and Training
Range South, Knolls, Clive, Utah Test and Training Range North and
Bonneville Salt Flats.

This includes Interstate 80 in Utah between mile markers 1 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 11403 4096 11280 4054 11279 3997 11303
      4033 11404
TIME...MOT...LOC 0032Z 182DEG 45KT 4051 11394 4013 11314

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 6:33 PM MDTSpecial Weather StatementSLCTooele42 min
May 3, 7:13 PM MDTSevere Thunderstorm WarningSLCTooele32 min
May 4, 12:47 PM MDTSpecial Weather StatementSLCBox Elder28 min
May 4, 12:57 PM MDTSpecial Weather StatementSLCWeber33 min
May 4, 1:09 PM MDTSpecial Weather StatementSLCBox Elder36 min
May 4, 1:33 PM MDTSpecial Weather StatementSLC27 min
May 4, 1:55 PM MDTSpecial Weather StatementSLCSalt Lake50 min
May 4, 4:45 PM MDTSpecial Weather StatementSLCTooele45 min

Nearby

Severe Thunderstorm Warnings in Utah, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.